Cranbrook and the surrounding area has been put on Overdose Alert by Interior Health, the fifth such alert for the community this year.
While B.C. extended the provincial Overdose Alert due to increased drug toxicity and a record 175 overdose deaths in the month of June, Interior Health said severe outcomes have been reported in Cranbrook due to a rising number of overdoses.
Cranbrook’s previous Overdose Alerts were issued back on February 25th, May 8th, May 11th, and June 17th.
“Some of the overdoses appear to be linked with a dark-reddish brown substance with green specks,” said Interior Health. “Substance being sold as ‘down’. Overdoses are being reported through multiple modes of consumption and may require multiple doses of naloxone.”
With toxic drugs circulating the community, Interior Health said its imperative people take the following safety precautions:
- Avoid using different drugs at the same time or using drugs and alcohol together
- Remember, smoking substances can still lead to overdose, take measures to prevent overdose
- Get your drugs checked
- Don’t use alone, leave door unlocked, tell someone to check on you
- If you feel you must use while alone, consider using the Lifeguard app which can connect you with emergency medical dispatchers in the event of an overdose
- Download at the App Store or Google Play
- Test by using a small amount, then go slow.
- Carry a Naloxone kit and know how to use it
Signs of a potential overdoses include slow or no breathing, non-responsive, difficult to rouse, gurgling or gasping, and lips and fingertips turning blue. Interior Health said 911 should be called immediately if someone has overdosed, and for naloxone or narcan to be administered if available.
Naloxone kits and training are provided by ANKORS East Kootenay, East Kootenay Addiction Services Society (EKASS), Ktunaxa Nation Health Clinic, Interior Health Public Health, and Mental Health Substance Use, as well as local pharmacies.
Drug checking services are provided in Cranbrook by both ANKORS and EKASS, which can be reached at 250-426-3383 and 250-489-4344.
Cranbrook’s Overdose Alert will remain in effect until July 27, 2020.
MORE: Cranbrook Overdose Alert July 20, 2020 (Interior Health)